DISCOVER
×

Does Too Much Vitamin A Cause Hair Loss?

Vitamin A is a fat-soluble vitamin and antioxidant that can be obtained through foods such as sweet potatoes, carrots and liver and stored in the body. Men are required to obtain 900 mcg of vitamin A per day and women are required to obtain up to 700 mcg per day, according to Harvard Health Publications. Taking more than this recommended amount at any one time or over an extended amount of time can result in vitamin A toxicity, which can cause hair loss.

Hypervitaminosis A

Hypervitaminosis A -- vitamin A toxicity -- occurs when vitamin A is taken in large doses. Vitamin A is stored in the body, so taking more than the recommended daily allowance can cause toxic amounts of vitamin A to build up in the blood. There are two forms of vitamin A toxicity: acute and chronic. Acute hypervitaminosis A occurs when too much vitamin A is taken at one time. Chronic hypervitaminosis A occurs when too much vitamin A has been taken over time.

Symptoms

Symptoms of vitamin A toxicity include blurred vision, bone pain, changes in consciousness, decreased appetite, dizziness, double vision, drowsiness, headache, irritability, nausea, oily skin and hair loss. Hair loss due to hypervitaminosis A may be reversible once the condition is treated. Hair loss may also occur due to vitamin A deficiency.

Considerations

Do not treat hair loss by using an excessive amount of any vitamin supplement. Using too many vitamin products at one time in large amounts can contribute to toxicity of each of these vitamins. Hair loss may also be caused by autoimmune conditions, burns, scalp infections, excessive shampooing, thyroid disease, radiation therapy, ringworm or medication side effects. Hair loss may also occur during menopause or after childbirth.

Concerns

If you suspect that you have hypervitaminosis A, go to your local A&E as quickly as possible. If you require emergency care, the hospital may perform a bone x-Ray, cholesterol test, liver function test and a blood test to check your vitamin A levels.

Cite this Article A tool to create a citation to reference this article Cite this Article

About the Author

April Khan is a medical journalist who began writing in 2005. She has contributed to publications such as "BBC Focus." In 2012, Khan received her Doctor of Public Health from the University of Medicine and Dentistry of New Jersey. She also holds an Associate of Arts from the Art Institute of Dallas and a Master of Science in international health from University College London.